Texas, 2009

Flash Flood in Texas, June 20, 2009

June 20, 2009 · NWS MAF · 1 event in 1 county or zone

Unseasonably high moisture content through the atmospheric column, an upper level jet max and a weak mid-level shortwave trough combined resulting in heavy rainfall across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Unseasonably high moisture content through the atmospheric column, an upper level jet max and a weak mid-level shortwave trough combined resulting in heavy rainfall across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 20, 5:48 AM CST, 12 minutes earlier.

Area forecast discussion, Jun 20, 5:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 AM CDT SAT JUN 20 2009

.DISCUSSION...

&&

.AVIATION...
ONGOING STORMS FROM BIG BEND ACROSS WESTERN PERMIAN BASIN. HAVE
TEMPOS THROUGH MIDDAY FOR ALL BUT CNM. LOW CEILINGS WILL BE
LIFTING FROM WEST TO EAST.

&&

.PREV DISCUSSION... /ISSUED 501 AM CDT SAT JUN 20 2009/

DISCUSSION...
A NARROW AXIS OF HEAVY CONVECTIVE RAINFALL THIS MORNING IS
POSITIONED FROM A SEMINOLE TO ANDREWS TO ODESSA TO SANDERSON LINE.
THIS TREND WILL CONTINUE THROUGH THE MORNING HOURS TODAY ALONG A
DEEP MOISTURE CONVERGENCE AXIS SHIFTING SLIGHTLY TO THE EAST...WITH
SUPPORT FROM THE REMNANTS OF TD ONE-E AND UPPER LEVEL DIVERGENCE.
PWATS VIA LAPS ARE NOW AT OR ABOVE 2 INCHES FROM THE CENTRAL TRANS
PECOS THROUGH THE PERMIAN BASIN AND THIS...COMBINED WITH TRAINING
DUE TO UNIDIRECTIONAL SOUTHERLY FLOW...WILL LIKELY RESULT IN
INCREASED FLASH FLOODING POTENTIAL ESPECIALLY FOR URBANIZED AREAS.
WATER VAPOR IMAGERY SHOWS THE UPPER LOW NOW BEGINNING TO EJECT
NORTHWARD OVER CENTRAL ARIZONA AND THE MOISTURE PLUME TO OUR SOUTH
IS BECOMING PINCHED OFF AS A RESULT. THEREFORE...WE ARE NOT
EXPECTING THE HEAVY RAINFALL TO PERSIST THROUGH THE ENTIRE DAY
ALTHOUGH CHANCE POPS WILL LINGER THROUGH THE EARLY EVENING HOURS.
A FLASH FLOOD WATCH WILL CONTINUE FOR THE BIG BEND...STOCKTON
PLATEAU AND NOW THE PERMIAN BASIN THROUGH 1 PM.

ISOLATED ACTIVITY WILL BE POSSIBLE TOMORROW OUT WEST OVER THE
HIGHER TERRAIN...BUT SIGNIFICANT RAINFALL CHANCES WILL NOW BE
VIRTUALLY ZERO FOR SOMETIME. SUMMER WILL START OFF WITH A
SUMMERTIME PATTERN AS THE UPPER LEVEL RIDGE MOVES BACK OVERHEAD BY
WED MORNING SHUNTING ANY PRECIP CHANCES TO THE WEST. TEMPERATURES
WILL SLOWLY BEGIN TO REBOUND THROUGH THE WEEK...BUT CONTINUED LOW
LEVEL MOISTURE ACROSS WEST TEXAS SHOULD KEEP THEM SEASONABLE (MID
90S) FOR THE MOST PART UNTIL MID TO LATE WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...CRANE...
     DAWSON...ECTOR...GAINES...MARTIN...MIDLAND...PECOS...
     TERRELL...UPTON.

&&
Hazardous weather outlook, Jun 20, 4:16 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 AM CDT SAT JUN 20 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
516 AM CDT SAT JUN 20 2009 /416 AM MDT SAT JUN 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED TODAY FROM
THE BIG BEND... ACROSS THE TRANS PECOS... AND PORTIONS OF THE
CENTRAL AND NORTHERN PERMIAN BASIN. FLASH FLOODING IS A DANGER
WITH THESE STORMS AND A FLASH FLOOD WATCH IS IN EFFECT. THERE IS A
CHANCE OF THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
ACROSS THE REMAINDER OF THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 19 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ector

When
June 20, 6:00 AM CST to 6:30 AM CST
Where
Ector County, 1.78 mi NE of Greenfield Acres to 1.96 mi ENE of Greenfield Acres
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.886, -102.376

Law enforcement reported that the roads were impassible at the intersection of 42nd and Dixie due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183737.